Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Dodge City, KS

June 2, 20124 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2012, 7:54 PM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2012, 7:54 PM CDT (00:54 UTC)
Expired
Jun 2, 2012, 8:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:09 PM CDTHAIL 1.2510 W Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 2, 6:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WUUS53 KDDC 030054
SVRDDC
KSC067-129-187-189-030145-
/O.NEW.KDDC.SV.W.0123.120603T0054Z-120603T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  EASTERN MORTON COUNTY IN SOUTHWEST KANSAS...
  EASTERN STANTON COUNTY IN SOUTHWEST KANSAS...
  STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF ROLLA...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROLLA...
  FETERITA...
  HUGOTON...
  MOSCOW...
  MAINLY RURAL AREAS OF EASTERN MORTON...EASTERN STANTON...
  SOUTHWESTERN GRANT AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3699 10165 3720 10187 3773 10153 3741 10114
      3699 10118
TIME...MOT...LOC 0054Z 232DEG 20KT 3715 10171
WIND...HAIL 60MPH 1.00IN

$$

18
2 follow-up statements
737 
WWUS53 KDDC 030123
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT SAT JUN 2 2012

KSC067-129-187-189-030145-
/O.CON.KDDC.SV.W.0123.000000T0000Z-120603T0145Z/
STEVENS KS-STANTON KS-MORTON KS-GRANT KS-
823 PM CDT SAT JUN 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GRANT...EASTERN MORTON...EASTERN STANTON AND STEVENS COUNTIES UNTIL
845 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF FETERITA...AND
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  MOSCOW...
  MAINLY RURAL AREAS OF EASTERN MORTON...EASTERN STANTON...
  SOUTHWESTERN GRANT AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3699 10165 3723 10180 3773 10153 3741 10114
      3699 10118
TIME...MOT...LOC 0123Z 232DEG 20KT 3725 10155
WIND...HAIL 60MPH <.50IN

$$

18
547 
WWUS53 KDDC 030141
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT SAT JUN 2 2012

KSC067-129-187-189-030150-
/O.EXP.KDDC.SV.W.0123.000000T0000Z-120603T0145Z/
STEVENS KS-STANTON KS-MORTON KS-GRANT KS-
841 PM CDT SAT JUN 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT...EASTERN
MORTON...EASTERN STANTON AND STEVENS COUNTIES WILL EXPIRE AT 845 PM
CDT/745 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER WINDS GUSTING TO AROUND 50 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3699 10165 3723 10180 3773 10153 3741 10114
      3699 10118
TIME...MOT...LOC 0140Z 265DEG 45KT 3703 10140

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 2, 6:00 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SAT JUN 2 2012

...UPDATE TO AVIATION FOR 00Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 343 PM CDT SAT JUN 2 2012

SCATTERED HIGH BASED CONVECTION IS DEVELOPING AND INCREASING IN
AREAL COVERAGE ACROSS THE CENTRAL ROCKIES THIS AFTERNOON. THESE
STORMS ARE MODELED BY THE VARIOUS MESOSCALE NUMERICAL MODELS TO
CONGEAL INTO ONE OR TWO SEPARATE MULTICELL MESOSCALE CONVECTIVE
SYSTEMS AND SPREAD INTO WESTERN KANSAS ON THE EVENING. THE AXIS OF
STRONGEST INSTABILITY AND HIGH CAPE IS ORIENTED FROM SOUTHEAST
COLORADO INTO NORTHEAST NEW MEXICO AND THE PANHANDLES. THE TOTAL
CAPES DROPS DRAMATICALLY HEADING EASTWARD TOWARD THE LOWER TERRAIN,
HOWEVER, VERY STEEP LOW LEVEL LAPSE RATES EXTENDING ACROSS MUCH OF
WESTERN KANSAS SHOULD STILL SUPPORT PROLIFIC THUNDERSTORMS GUST
POTENTIAL THOUGH THE EVENING FROM ANY THUNDERSTORM CLUSTERS THAT
BECOME SUSTAINED INTO THE AREA. THE HRRR MODEL BASICALLY DEVELOPED 2
CLUSTERS, ALLOWING THE MAIN WIND THREAT TO BE SPLIT TO THE NORTH AND
THE SOUTH OF THE AREA. IN CONTRAST THE VARIOUS WRF RUNS PRODUCE
MORE OF A SINGLE LARGER CLUSTER CENTERING TOWARD HAMILTON AND
STANTON COUNTIES BY VERY LATE AFTERNOON.

THE MODELS ALSO INDICATE AN EMBEDDED MID LEVEL SHORT WAVE/PV
ANOMALY  MOVING INTO WESTERN KANSAS DURING THE EVENING. THE
LOCALIZED MESOSCALE LIFT FROM SUCH A FEATURE SHOULD SUPPORT
CONVECTION FARTHER EAST INTO CENTRAL KANSAS DURING THE EVENING HOURS
IN A MUCH WEAKENED MOST UNSTABLE CAPE ENVIRONMENT. WITH THIS
IMPULSE MOVING THOUGH THE AREA, A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH AROUND 12Z IN THE EARLY
MORNING SUNDAY ACROSS CENTRAL KANSAS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 345 PM CDT SAT JUN 2 2012

AS A COLD FRONT MOVES SOUTH MONDAY NIGHT, IT SHOULD BE ACROSS
SOUTHERN KANSAS BY TUESDAY MORNING, BRINGING A CHANCE FOR
THUNDERSTORMS TO OUR WEST AND SOUTHERN CWA, WITH A MUCH LESS CHANCE
IN THE EAST DUE TO COLD AIR SINKING IN.  AN UPPER WAVE THEN DIVES
SOUTHEAST FROM WYOMING INTO KANSAS WEDNESDAY NIGHT AND THURSDAY, AS
THAT FRONT MEANDERS NORTHWARD AS A WARM FRONT.  THIS UPPER WAVE
COULD BRING UNSTABLE CONDITIONS TO MOST OF WESTERN KANSAS
WITH NUMEROUS THUNDERSTORMS EXPECTED, AND ALSO THE CHANCE FOR SEVERE
STORMS.  THE AREA EAST OF WAKEENEY TO ASHLAND WILL LIKELY HAVE THE
HIGHEST LOW LEVEL MOISTURE, AND THAT AREA IS WHERE SEVERE STORMS
SEEM THE MOST LIKELY WEDNESDAY AND THURSDAY.  BY FRIDAY,
THUNDERSTORM CHANCES WILL MOVE EVEN MORE EASTWARD, EAST OF A HAYS TO
MEDICINE LODGE LINE.  SATURDAY, MOST OF THE UPPER MOMENTUM WILL HAVE
MOVED SOUTH AND EAST, SO POPS WILL DECREASE TO LESS THAN 15 PERCENT
FOR ALL BUT OUR FAR EASTERN ZONES, MAINLY IN THE SAINT JOHN TO PRATT
AREAS.

TEMPERATURES MONDAY WILL START WITH MAX TEMPERATURES IN THE LOWER
90S, COOL TO THE MID 80S BY WEDNESDAY, AND DROP AS LOW AS THE LOWER
TO MIDDLE 80S BY FRIDAY.  A SLIGHT WARM UP WILL OCCUR SATURDAY AS A
DOWN SLOPE WILL DEVELOP FROM THE MID LEVELS DOWNWARD.  MINIMUM
TEMPERATURES WILL MAINLY BE IN THE MID 60S THROUGH THE EXTENDED FOR
PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 600 PM CDT SAT JUN 2 2012

FOLLOWED THE HRRR FOR TEMPORAL GUIDANCE WITH CONVECTION ACROSS THE
HIGH PLAINS OF EASTERN COLORADO AS THIS MODEL SEEMS TO BE DOING FAIRLY
WELL IN COMPARING TO ACTUAL WSR-88D TRENDS. THINK THE BIGGEST CONCERN
FOR TAFS IS OUTFLOW WINDS FROM THE THUNDERSTORM COMPLEXES. OTHERWISE,
VFR CIGS WILL PREVAIL THROUGH THE TAF PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  67  91 /  80  10  10  10
GCK  61  94  66  91 /  80  10  10  10
EHA  60  96  65  90 /  80  20  20  20
LBL  64  96  67  92 /  80  10  20  20
HYS  65  92  67  91 /  50  20  20  10
P28  65  93  69  91 /  40  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...BURKE
AVIATION...SUGDEN
Hazardous weather outlook, Jun 2, 7:25 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-040030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
725 PM CDT SAT JUN 2 2012 /625 PM MDT SAT JUN 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK15 IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO MARCH ACROSS SOUTHWEST KANSAS
THIS EVENING. THE MAIN THREATS ARE HAIL UP TO GOLF BALL SIZE AND
THUNDERSTORM WIND GUSTS TO 60 MPH. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 1 AM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS SUNDAY
THROUGH FRIDAY. IT IS TO EARLY TO TELL IF ANY OF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jun 2, 6:35 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT SAT JUN 2 2012

KSZ061-030030-
HAMILTON-
535 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLY...OR 8 MILES WEST OF COOLIDGE...MOVING
EAST AT 40 MPH.

WINDS NEAR 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10205 3827 10195 3827 10157 3777 10157
      3776 10205
TIME...MOT...LOC 2334Z 266DEG 34KT 3804 10211

18
Local storm report, Jun 2, 6:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 WNW COOLIDGE          38.05N 102.04W
06/02/2012  E50.00 MPH       HAMILTON           KS   LAW ENFORCEMENT

&&

RBURG
Local storm report, Jun 2, 7:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT SAT JUN 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     19 NW SYRACUSE          38.18N 102.00W
06/02/2012  E60 MPH          HAMILTON           KS   PUBLIC

&&

KSUGDEN
Special weather statement, Jun 2, 7:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT SAT JUN 2 2012

KSZ074-084-030100-
MORTON-STANTON-
709 PM CDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON
COUNTIES...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF THE SAUNDERS ELEVATOR...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS 50 TO 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3772 10205 3773 10157 3716 10158 3711 10205
TIME...MOT...LOC 0009Z 249DEG 19KT 3759 10202

18
Special weather statement, Jun 2, 7:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT JUN 2 2012

KSZ061-062-030145-
HAMILTON-KEARNY-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD
739 PM CDT SAT JUN 2 2012 /639 PM MDT SAT JUN 2 2012/

50 MPH OUTFLOW WINDS FROM A LINE OF THUNDERSTORMS IS KICKING
UP DUST AND CREATING VERY LOW VISIBILITIES ACROSS THE REGION.
MOTORISTS ARE ENCOURAGED TO USE CAUTION WHILE DRIVING THROUGH THE
DUST PLUME...SLOW DOWN...AND USER FLASHERS TO ALERT OTHER DRIVERS.

SUGDEN
Special weather statement, Jun 2, 7:41 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT SAT JUN 2 2012

KSZ061-062-030145-
HAMILTON-KEARNY-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD
739 PM CDT SAT JUN 2 2012 /639 PM MDT SAT JUN 2 2012/

50 MPH OUTFLOW WINDS FROM A LINE OF THUNDERSTORMS IS KICKING
UP DUST AND CREATING VERY LOW VISIBILITIES ACROSS THE REGION.
MOTORISTS ARE ENCOURAGED TO USE CAUTION WHILE DRIVING THROUGH THE
DUST PLUME...SLOW DOWN...AND USE FLASHERS TO ALERT OTHER DRIVERS.

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:09 PM CDTSpecial Weather StatementDDCMorton, Stanton51 min
Jun 2, 8:44 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens61 min
Jun 2, 11:52 PM CDTSpecial Weather StatementDDCBarber, Comanche38 min
Jun 3, 12:54 AM CDTSpecial Weather StatementDDCBarber66 min
Jun 3, 1:10 AM CDTSevere Thunderstorm WarningDDCBarber50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.